Alert archive / Washington / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Spokane, WA

August 14, 2015Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 14, 2015, 4:38 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 4:38 PM PDT (23:38 UTC)
Expired
Aug 14, 2015, 7:45 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 179 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
3275 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WGUS56 KOTX 142338
FFWOTX
WAC047-150245-
/O.NEW.KOTX.FF.W.0020.150814T2338Z-150815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
438 PM PDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OKANOGAN COUNTY IN NORTHEASTERN WASHINGTON...

* UNTIL 745 PM PDT
    
* AT 437 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT 
  IN DEBRIS FLOW MOVING THROUGH THE FALLS CREEK AND FAREWELL CREEK 
  DRAINAGES BELOW THE UPPER FALLS BURN SCAR. THE DEBRIS FLOW CAN 
  CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HONEYMOON CAMPGROUND AND RUFFED GROUSE CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4883 12017 4869 12013 4867 12031 4882 12035

$$

SVH
1 follow-up statement
126 
WGUS76 KOTX 150204
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
704 PM PDT FRI AUG 14 2015

WAC047-150211-
/O.CAN.KOTX.FF.W.0020.000000T0000Z-150815T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-
704 PM PDT FRI AUG 14 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN OKANOGAN COUNTY IS
CANCELLED...

THE THUNDERSTORMS RESPONSIBLE FOR THE FLASH FLOOD WARNING HAVE MOVED 
AWAY FROM THE WARNED AREA. ANY FLOOD WAVE THAT WOULD HAVE BEEN 
PRODUCED BY THE HEAVY RAINFALL IS EXPECTED TO HAVE RECEDED BY THIS 
TIME.

LAT...LON 4883 12017 4869 12013 4867 12031 4882 12035

$$

SVH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:44 PM PDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 14, 2:44 PM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
244 PM PDT FRI AUG 14 2015

.SYNOPSIS...
A strong cold front moving through the Inland Northwest will be
responsible for the windy, dusty conditions and increased
thunderstorms in the Cascades and northern mountains this evening.
Breezy and cooler weather is expected for the weekend and early
next week with a small chance of mountain showers and
thunderstorms.

&&

.DISCUSSION...
Tonight...The upper level low and associated cold front has finally
crossed the Cascades this afternoon, several hours later than
previous thinking. The front should be east of the forecast area
between 06-09z. Ahead of the front moisture is moving up from the
south. This has kicked off showers and thunderstorms across the
eastern portion of Washington and the Idaho Panhandle

Thunderstorms: The cold front will be the focusing point for
thunderstorm development as it passes through the forecast area.
These thunderstorms will likely have gusty outflow winds of 30-50
mph...occasional lightning and locally heavy rain. The heavy rain
looks to be tied to the higher terrain of the north Cascades east
across the Okanogan Highlands and the eastern Washington
mountains.

Further to the east the unstable atmosphere and increased moisture
has initiated showers and thunderstorms...mainly across central
Idaho at the time but the storms should increase in coverage over
the next few hours and with the frontal passage early this
evening.

Wind: Windy and gusty conditions have increased through the afternoon
ahead of the the front out of the southwest ans will likely turn
west or northwest behind the frontal passage, before turning back
to southwest again this evening. Sustained winds 15 to 30 mph with
gusts 40 to 45 mph will be common across the Basin, Palouse and
the Spokane/West plains are through the night. The winds will be
enough to create areas of blowing dust reducing visibility down to
1-2 miles if not less this evening. A Blowing dust advisories/Dust
Storm Warning is in place and will continue through the evening
hours at least. Updates will come as necessary

Precipitation: Mainly across the Cascades, northern mountains and
north Idaho Panhandle. The most rainfall will be along the north
Cascades with around a half inch of precipitation possible.
Because of the convective nature of the storms this could fall in
a short period of time. As as such a flash flood watch has been
issued for Chelan and Okanogan county and will continue through
06z. Tobin

Saturday through Sunday night: A baggy upper trough will persist
across the region for the weekend. In the wake of the initial
disturbance, a secondary impulse will reinforce the trough and
ripple across the Canadian border for Saturday afternoon and
evening. This feature will enhance convection across the northern
mountains with mainly light showers but won't rule out an embedded
thunderstorms as instability is marginal with the cooling aloft.
With the passage of the disturbance to the north, surface pressure
gradients tighten especially across the Cascades and into the
Columbia Basin with drier conditions and locally gusty westerly
winds. Even though skies will by mostly sunny, temperatures will
be noticeably cooler, by about 5 to 10 degrees over today's
temperatures. The upper trough gradually shift east on Sunday with
a northwest flow setting up over the Inland Northwest. Mostly
sunny conditions will prevail on Sunday as temperatures moderate
by a couple of degrees. Then the next in the series of
disturbances will ride down this northwest flow and reach the
northern Cascades by late Sunday night with an increase in cloud
cover and a small chance of late night showers. /rfox.

Monday through Friday: An upper level trough will approach the Pac
NW on Monday. Latest models seem to be weakening it a bit and
pushing it through a bit faster. Currently the best chance of
showers will be across northern WA and ID through the day. In the
afternoon there could be a slight chance of thunderstorms across
NE WA and N ID. Given the trajectory of the trough we could see
some northerly winds funnel down the Okanogan Valley and into the
Waterville Plateau. By Tuesday we dry out as we remain in
northwest flow aloft. Some weak waves may move down into our area,
but right now there isn't a lot of moisture to work with and would
only expect some clouds from time to time. By next Friday an upper
level trough will move into/through British Columbia. Models are
in disagreement of timing and tracking of the through. For now,
have added some showers to the mountains of N WA and N ID.
Temperatures Monday will be around average and then Tuesday
through the rest of the week temps will be at or above average for
this time of the year. /Nisbet

&&

.AVIATION...
18Z TAFS: A strong cold front is currently moving through the
Inland NW. Small showers with ISOLD thunder potential for the next
few hours. The low will approach from the SW, increasing winds
through the remainder of the day and bringing the next threat of
shower and thunderstorms in the afternoon, especially around TAF
sites starting after 20-21Z and continuing through 03-06Z. The
general winds are expected to increase to between 15 to 25 kts,
with gusts to around 40 kts possible. This may lead to blowing
dust and reduce visibilities around the TAF sites. However
confidence on that detail is low. Additionally, some thunderstorms
may be strong or even isolated severe in nature, with the
potential for damaging winds and hail. The overall threat will
begin to wane after dark around TAFs, but winds will remain breezy
for most throughout the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  77  52  79  55  83 /  10  10  10   0   0  10
Coeur d'Alene  55  76  49  78  52  82 /  30  10  10   0   0  10
Pullman        51  76  43  78  47  82 /  20  10   0   0   0   0
Lewiston       59  85  55  85  57  88 /  20   0   0   0   0   0
Colville       57  79  51  83  51  85 /  50  30  30  10  10  20
Sandpoint      56  73  46  78  47  79 /  50  20  10  10   0  20
Kellogg        52  76  47  79  49  80 /  40  10  10   0   0  10
Moses Lake     56  83  53  84  56  88 /  10   0   0   0   0   0
Wenatchee      60  82  58  84  61  88 /  30   0   0   0   0   0
Omak           58  81  53  85  57  87 /  50  30  20   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northeast (Zone 686)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington Palouse
     and Spokane Area (Zone 674)-East Washington South Central
     Cascade Mountains (Zone 680)-East Washington South Central
     Cascade Valleys (Zone 676).

     Blowing Dust Advisory until 11 PM PDT this evening for Lower
     Garfield and Asotin Counties-Spokane Area-Washington
     Palouse-Waterville Plateau.

     DUST Storm Warning until 11 PM PDT this evening for Moses Lake
     Area-Upper Columbia Basin.

     Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 5:00 AM PDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PDT FRI AUG 14 2015

WAZ041>043-151200-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
500 AM PDT FRI AUG 14 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Low pressure and a cold front moves inland Friday. This will
carry a threat of thunderstorms. This will increase the potential
for flash flooding and debris flows for areas in and near recent
burn scars through Friday evening. Other potential hazards with
thunderstorms will include gusty winds...hail and new fire starts
from lightning strikes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>038-044-151200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
500 AM PDT FRI AUG 14 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Low pressure and a cold front moves in today. This will carry the
potential for strong to isolated severe thunderstorms through
Friday evening. Possible impacts from thunderstorms are locally
damaging winds, hail and brief heavy downpours. Additionally any
lightning from these storms could result in new wild fires.

Breezy to locally windy conditions expected to increase
through the late morning and afternoon...remaining strong
through the evening and slowly decreasing overnight. This
may cause blowing dust and reduced visibilities...especially
in more rural and open areas across the Columbia Basin.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Aug 14, 3:22 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
322 PM PDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 10 SW RITZVILLE         47.02N 118.53W
08/14/2015                   ADAMS              WA   BROADCAST MEDIA

            LOCAL NEWS REPORTED MULTIPLE WRECKS ON HIGHWAY 395 SOUTH
            OF RITZVILLE. REPORTS OF POOR VISIBILITY DUE TO BLOWING
            DUST. HIGHWAY 395 HAS BEEN CLOSED BETWEEN HIGHWAY 26 AND
            RITZVILLE. AT LEAST ONE VEHICLE CAUGHT ON FIRE AND THE
            FIRE SPREAD INTO THE BRUSH ALONG THE HIGHWAY.

&&

SVANHORN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:54 PM PDTBlowing Dust AdvisoryOTXAdams, Asotin, Douglas, Garfield, Grant, Lincoln and 3 more27 hr
Aug 14, 5:35 AM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Aug 14, 2:54 PM PDTDust Storm WarningOTXAdams, Douglas, Grant, Lincoln, Okanogan8 hr

Nearby

Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.